Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 80, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 3, 2021, 3:47 PM EDT for 4 counties in Maryland. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2021, 3:47 PM EDT (19:47 UTC)
- Expired
- Jun 3, 2021, 4:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, MD, Frederick County, MD, Howard County, MD, Montgomery County, MD
The radar
The Sterling radar (KLWX), 46 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 4:12 PM EDT | TSTM WND DMG | 2 E Watersville, MD | TREE REPORTED DOWN ON THE 7500 BLOCK OF JOHN PICKETT ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 2:48 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
864
WUUS51 KLWX 031947
SVRLWX
MDC013-021-027-031-032030-
/O.NEW.KLWX.SV.W.0080.210603T1947Z-210603T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
347 PM EDT Thu Jun 3 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
South central Carroll County in north central Maryland...
Northwestern Howard County in central Maryland...
Northeastern Montgomery County in central Maryland...
Southeastern Frederick County in north central Maryland...
* Until 430 PM EDT.
* At 347 PM EDT, a severe thunderstorm was located near Damascus,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Columbia, Germantown, Damascus, Eldersburg, Mount Airy, Sykesville,
Green Valley, Clarksburg, Monrovia, Laytonsville, Clarksville, West
Friendship, Winfield, Lisbon, Glenwood, Dayton, Gaither,
Watersville, Poplar Springs and Roxbury Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3920 7726 3935 7731 3950 7702 3920 7689
TIME...MOT...LOC 1947Z 248DEG 22KT 3928 7727
HAIL...1.00IN
WIND...60MPH
$$
CJL2 follow-up statements
000
WWUS51 KLWX 032010
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
410 PM EDT Thu Jun 3 2021
MDC013-021-027-031-032030-
/O.CON.KLWX.SV.W.0080.000000T0000Z-210603T2030Z/
Carroll MD-Howard MD-Montgomery MD-Frederick MD-
410 PM EDT Thu Jun 3 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTH CENTRAL CARROLL COUNTY IN NORTH CENTRAL MARYLAND...
NORTHWESTERN HOWARD...NORTH CENTRAL MONTGOMERY COUNTIES IN CENTRAL
MARYLAND AND EAST CENTRAL FREDERICK COUNTIES IN NORTH CENTRAL
MARYLAND...
At 410 PM EDT, a severe thunderstorm was located near Mount Airy, or
near Damascus, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Eldersburg, Mount Airy, Sykesville, West Friendship, Winfield,
Lisbon, Glenwood, Dayton, Gaither, Watersville, Poplar Springs,
Roxbury Mills, Woodbine and Glenelg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3925 7715 3940 7718 3948 7701 3923 7690
TIME...MOT...LOC 2010Z 270DEG 22KT 3932 7710
HAIL...1.00IN
WIND...60MPH
$$
CJL227
WWUS51 KLWX 032023
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
423 PM EDT Thu Jun 3 2021
MDC013-021-027-031-032032-
/O.EXP.KLWX.SV.W.0080.000000T0000Z-210603T2030Z/
Carroll MD-Howard MD-Montgomery MD-Frederick MD-
423 PM EDT Thu Jun 3 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CARROLL COUNTY
IN NORTH CENTRAL MARYLAND...NORTHWESTERN HOWARD...NORTH CENTRAL
MONTGOMERY COUNTIES IN CENTRAL MARYLAND AND EAST CENTRAL FREDERICK
COUNTIES IN NORTH CENTRAL MARYLAND WILL EXPIRE AT 430 PM EDT...
The storm which prompted the warning will have moved out of the area
by the end of the warning time.
.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and north central Maryland.
LAT...LON 3925 7715 3940 7718 3948 7701 3923 7690
TIME...MOT...LOC 2022Z 248DEG 22KT 3935 7702
$$
CJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:37 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 3, 2:37 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
237 PM EDT Thu Jun 3 2021
.SYNOPSIS...
A slow-moving cold front approaching from the Ohio River Valley
will cross the Middle Atlantic Friday. High pressure will then
build across the southeastern United States this weekend before
anchoring offshore for much of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of mid afternoon, an upper-level trough and attendant
surface cold front were pivoting slowly eastward across the
Ohio River Valley. A surface trough has developed from central
Pennsylvania southward roughly down the I-81 corridor into
upstate North Carolina. This surface trough, coupled with an
enhancement in low- to mid-level flow and subtle height falls
ahead of the approaching upper-level trough, is acting as the
impetus for showers and thunderstorms this afternoon.
Given the convergence and linear forcing along the surface
trough, thunderstorms should congeal into one or multiple lines
as they move generally eastward into this evening. Winds aloft
between 850 and 500 mb will increase to 30 to 40 kt, providing
enough shear to organize storms into multicell clusters/lines
and transient/embedded supercells. Although lapse rates in the
mid levels are poor, steepening low-level lapse rates and high
PW air will likely lead to isolated to scattered instances of
localized damaging downburst winds in stronger storms.
Although the wind aloft should move storms along at about a 30-35
mph clip, the steering flow is largely parallel to the boundary
causing the convection (especially over northeastern Maryland)
which is expected to result in repeated rounds of thunderstorms
and potential flash flooding through this evening.
Continued moisture advection and height falls overnight will
likely lead to at least scattered shower and thunderstorm
activity persisting well into the overnight hours, though with
somewhat less intensity overall. There are some signals for a
semi-focused area of heavier rain brushing central VA to
southern MD on the nose of another subtle LLJ enhancement, but
confidence given recent dry conditions wasn't quite there for a
watch across those areas just yet.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Concern is growing a bit for convective potential again Friday
afternoon, particularly in the I-95 corridor. Although lots of
clouds and some shower activity will likely be around to start
the day, even modest heating of the humid airmass coupled with
the trough axis aloft/surface cold front crossing should create
enough of an unstable atmosphere to result in scattered
thunderstorms (possibly congealing into a line with gusty to
damaging wind potential).
Thereafter, high pressure will build across the southeastern
United States resulting in a clearing and warming trend Friday
night through the first half of the weekend.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Warm and mostly sunny with temperatures 90-95 outside of the
mountains on Sunday with minimal chances for precipitation as a
region of Bermuda high pressure ushers south/southwest winds into
the region. In the upper levels, a SE-US ridge prevails. Have nudged
temperatures to the higher end of NBM guidance Sunday due to
anticipated deep mixing.
Above average temperatures continue through the long term, with
surface moisture increasing daily through Wednesday. Surface
dew points and humidity values could make some locations have heat
indices well into the mid to upper 90s Monday and Tuesday. Should
the temperatures forecast increase above what is currently forecast,
some areas could flirt with heat advisory criteria.
There could be a shower/storm that forms across the mountains
Monday, with the higher chance on Tuesday and Wednesday as the upper
level ridge retrogrades towards the central plains and disturbances
move through the upper level west/northwest flow that sets up over
the Great Lakes and Mid-Atlantic region. These disturbances
will be fairly weak, but could spark a few thunderstorms of the
pulse variety Tuesday and Wednesday afternoon.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR expected outside of convection through this evening before
IFR CIGs return overnight. CIGs expected to break and lift by
midday Friday with another round of thunderstorms Fri aft. Any
storms likely produce very heavy rain and strong to severe (35
to 50 kt) wind gusts. VFR and clearing Fri night-Sat as high
pressure builds. Wind S outside of convection through early
Fri before shifting to NW behind a cold front Fri PM.
VFR conditions with a light south/southwest wind Sunday into Monday
as high pressure resides offshore.
&&
.MARINE...
SCAs through much of tonight for S flow ahead of a slow-moving
cold front. Thunderstorms may produce even stronger winds over
the waters through this evening, as well. Winds are expected to
turn NW and become lighter later Friday into Saturday after the
cold front crosses and high pressure builds.
Light south/southwest winds Sunday into Monday with high pressure
offshore. Winds likely remain below SCA levels.
&&
.TIDES/COASTAL FLOODING...
Southerly winds have begun pushing water northward through the
Chesapeake. Surge models are not handling this well, so the
forecast is a little uncertain. Since southerly flow will
continue through early Friday, maintained the current anomalies
or increased them slightly in the forecast. This results in
some caution stages, but minor flooding is not expected at this
time.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ004>006-
008-011-503>508.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 4 AM EDT Friday for ANZ530>533-536-
537-539>542.
Small Craft Advisory until 9 AM EDT Friday for ANZ534-543.
Small Craft Advisory until 2 AM EDT Friday for ANZ535-538.
&&
SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...CPB
AVIATION...DHOF/CPB
MARINE...DHOF/CPB
TIDES/COASTAL FLOODING...ADSHazardous weather outlook, Jun 3, 3:03 PM EDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 303 PM EDT Thu Jun 3 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-041915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 303 PM EDT Thu Jun 3 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 9 PM. The main threat is damaging wind gusts, though a tornado cannot be ruled out. A Flash Flood Watch is in effect for northeastern Maryland where the threat for flooding is highest, though isolated instances of flooding are possible outside the watch area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms are possible Friday afternoon, and a few may produce damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, and again Friday afternoon. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-041915- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 303 PM EDT Thu Jun 3 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 9 PM for areas near and east of the Blue Ridge. The main threat is damaging wind gusts, though a tornado cannot be ruled out. A Flash Flood Watch is in effect for north-central and northeastern Maryland where the threat for flooding is highest, though isolated instances of flooding are possible outside the watch area near and east of the Blue Ridge Mountains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. MDZ001-501-502-VAZ503-504-WVZ501>506-041915- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 303 PM EDT Thu Jun 3 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:56 AM EDT | Flash Flood Watch | LWX | Baltimore, Carroll, Cecil, Frederick, Harford, Howard and 2 more | 13 hr |
| Jun 3, 3:14 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Montgomery | 46 min |
| Jun 3, 3:50 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 40 min |
| Jun 3, 4:12 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 33 min |
| Jun 3, 4:20 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Howard, City of Baltimore | 40 min |
| Jun 3, 4:43 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Cecil, Harford, City of Baltimore | 47 min |
| Jun 3, 4:51 PM EDT | Tornado Warning | LWX | Baltimore, Harford | 9 min |
| Jun 3, 4:54 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Montgomery | 36 min |
| Jun 3, 4:58 PM EDT | Areal Flood Warning | LWX | Baltimore, Harford | 6 hr |
| Jun 3, 4:59 PM EDT | Tornado Warning | LWX | Baltimore, Harford | 16 min |
| Jun 3, 5:26 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Cecil, Harford | 49 min |
| Jun 3, 5:27 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 33 min |
| Jun 3, 5:55 PM EDT | Areal Flood Warning | LWX | Baltimore, Harford | 34 min |
| Jun 3, 6:03 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Howard, Montgomery, Prince George's | 28 min |
| Jun 3, 6:14 PM EDT | Severe Thunderstorm Warning | LWX | Cecil, Harford | 34 min |
| Jun 3, 6:29 PM EDT | Flash Flood Warning | LWX | Baltimore, Harford | 3 hr |
| Jun 3, 6:36 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 39 min |
| Jun 3, 6:46 PM EDT | Areal Flood Warning | LWX | Cecil | 4 hr |
| Jun 3, 6:53 PM EDT | Tornado Warning | LWX | Harford | 10 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.